Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


conflicted part two
Apr 17, 2002

Dear doctor, Thank you for your response,I was worried and confused since my gut told me it could be dangerous to deplete one drug and continue on two only.So, that takes care of that, but the original problem is still looming.I have seen three derms and they all say meds,and I am one of there rare few who had a really bad reaction to rogaine(face swelled like a pumkin and worse, eyelids swelled like I cried a river,not to mention what my scalp was like-It was bad)Anyway,a few questions on manipulating meds. IF you discontinue all three while undetectable can components of the reg be recycled when meds are needed again(like the sustiva and the viracept)? Also, I've seen dosing recommendations on the Videx EC relative to weight. This is a grey area for me as I hover around the cut off point(133lbs.) but somtimes I'm 129-130.Could I be getting by on the 250mg dose rather than the 400mg.Also, I really want to shoot for the interuption with careful monitoring( I am steadfast about labs and appointments),but the baseline number concerns me and I'm sure it is what is holding my doctor back. Upon diagnois I was in the 400's and 500cd4 range,and stayed there for two years,(treatment naive)but I had an increasing v.l. What is considered too low baseline on cd4's ? Is there any evidence out there that the longer you are on haart, and undetectable the stronger your immune system becomes that is it almost"trained" to better deal with viral replication in the absence of haart? Also, do environmental factors play apart, where years ago you were really hard on your body,but now you've grown up and take superior care of yourself.It's all so confusing, and I know when we are dealing with this virus there are ALWAYS risks and consequenses of every action and I am prepared to deal with them if I can restore some quality to my life.Thank you for all of your advice.

Response from Dr. Henry

I generally would not advise just continuing two medications. If you are considering stopping medications for a while and your viral level is undetectable at the time then usually the same medications will be active at a later date. One caution involves the Sustiva which has a long half life some experts recommend stopping the Sustiva a week before the other meds. Current guidelines in the US/Europe now suggest that it is OK not to start treatment with HIV meds until the CD4 count is < 350 if the patient is asymptomatic. If you have no other risk factors for pancreatitis or peripheral neuropathy then the 400 mg ddI dose is usually OK as you bounce around the 130 pound cut-off range. There is no firm data that the immune system strengthens in its ability to control HIV replication the longer one stays on successful treatment (= undetectable virus). Many experts feel that taking good care of oneself can benefit your general and HIV health. If the drugs you are on are negatively impacting your quality of life then a change (to other meds or a drug holiday) may be reasonable though individual circumstances vary (your HIV doc needs to review carefully). KH



Previous
angular chelitis
Next
Side effect of medications?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement